December  2019, 39(12): 6825-6842. doi: 10.3934/dcds.2019233

Free boundary problems associated with cancer treatment by combination therapy

1. 

Mathematical Bioscience Institute & Department of Mathematics, Ohio State University, Columbus, OH, USA

2. 

Institute for Mathematical Sciences, Renmin University of China, Beijing, China

* Corresponding author: Avner Friedman

Received  June 2018 Revised  October 2018 Published  June 2019

Fund Project: The first author is supported by NSF grant DMS 0931642.

Many mathematical models of biological processes can be represented as free boundary problems for systems of PDEs. In the radially symmetric case, the free boundary is a function of $ r = R(t) $, and one can generally prove the existence of global in-time solutions. However, the asymptotic behavior of the solution and, in particular, of $ R(t) $, has not been explored except in very special cases. In the present paper we consider two such models which arise in cancer treatment by combination therapy with two drugs. We study the asymptotic behavior of the solution and its dependence on the dose levels of the two drugs.

Citation: Avner Friedman, Xiulan Lai. Free boundary problems associated with cancer treatment by combination therapy. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6825-6842. doi: 10.3934/dcds.2019233
References:
[1]

J.-F. CaoW.-T. Li and M. Zhao, On a free boundary problem for a nonlocal reaction-diffusion model, Discrete & Continuous Dynamical Systems - B, 23 (2018), 4117-4139. 

[2]

J. A. Carrillo and J. L. Vazquez, A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior, Philos. Trans. A Math. Phys. Eng. Sci., 373 (2015), 20140275. 

[3]

H. A. Chang-Lara, N. Guillen and R. W. Schwab, Non local branching Brownians with annihilation and free boundary problems, arXiv: 1807.02714, (2015).

[4]

X. ChenS. Cui and A. Friedman, A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior, Transactions of the American Mathematical Society, 357 (2005), 4771-4804.  doi: 10.1090/S0002-9947-05-03784-0.

[5]

S. Cui and A. Friedman, A free boundary problem for a singular system of differential equations: An application to a model of tumor growth, Transactions of the American Mathematical Society, 355 (2003), 3537-3590.  doi: 10.1090/S0002-9947-03-03137-4.

[6]

A. De Massi, P. A. Ferrari, E. Presutti and N. Soprano-Loto, Non local branching Brownians with annihilation and free boundary problems, arXiv: 1711.06390, (2017).

[7]

A. Friedman, Mathematical Biology Modeling and Analysis, Conference Board of the Mathematical Sciences Reginal Conference Series in Mathematics, 127, American Mathematical Society, Singapore, 2018.

[8]

A. FriedmanB. Hu and C. Xue, Analysis of a mathematical model of ischemic cutaneous wounds, SIAM Journal on Mathematical Analysis, 42 (2010), 2013-2040.  doi: 10.1137/090772630.

[9]

A. FriedmenC.-Y. Kao and R. Leander, On the dynamics of radially symmetric granulomas, Journal of Mathematical Analysis and Applications, 412 (2014), 776-791.  doi: 10.1016/j.jmaa.2013.11.017.

[10]

A. Friedman and X. Lai, Combination therapy for cancer with oncolytic virus and checkpoint inhibitor: A mathematical model, PLoS ONE, 13 (2018), e0192449. 

[11]

A. Friedman and K.-Y. Lam, On the stability of steady states in a granuloma model, Journal of Differential Equations, 256 (2014), 3743-3769.  doi: 10.1016/j.jde.2014.02.019.

[12]

X. Lai and A. Friedman, Combination therapy of cancer with cancer vaccine and immune checkpoint inhibitor: A mathematical model, PLoS ONE, 12 (2017), e0178479.  doi: 10.3934/mbe.2017020.

[13]

J. Lee, A free boundary problem with non local interaction, Mathematical Physics, Analysis and Geometry, 21 (2018), 1-22.  doi: 10.1007/s11040-018-9282-4.

[14]

J. Wu, Stationary solutions of a free boundary problem modeling the growth of tumors with Gibbs-Thomson relation, Journal of Differential Equations, 260 (2016), 5875-5893.  doi: 10.1016/j.jde.2015.12.023.

[15]

J. Wu and F. Zhou, Asymptotic behavior of solutions of a free boundary problem modeling tumor spheroid with Gibbs-Thomson relation, Journal of Differential Equations, 262 (2017), 4907-4930.  doi: 10.1016/j.jde.2017.01.012.

show all references

References:
[1]

J.-F. CaoW.-T. Li and M. Zhao, On a free boundary problem for a nonlocal reaction-diffusion model, Discrete & Continuous Dynamical Systems - B, 23 (2018), 4117-4139. 

[2]

J. A. Carrillo and J. L. Vazquez, A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior, Philos. Trans. A Math. Phys. Eng. Sci., 373 (2015), 20140275. 

[3]

H. A. Chang-Lara, N. Guillen and R. W. Schwab, Non local branching Brownians with annihilation and free boundary problems, arXiv: 1807.02714, (2015).

[4]

X. ChenS. Cui and A. Friedman, A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior, Transactions of the American Mathematical Society, 357 (2005), 4771-4804.  doi: 10.1090/S0002-9947-05-03784-0.

[5]

S. Cui and A. Friedman, A free boundary problem for a singular system of differential equations: An application to a model of tumor growth, Transactions of the American Mathematical Society, 355 (2003), 3537-3590.  doi: 10.1090/S0002-9947-03-03137-4.

[6]

A. De Massi, P. A. Ferrari, E. Presutti and N. Soprano-Loto, Non local branching Brownians with annihilation and free boundary problems, arXiv: 1711.06390, (2017).

[7]

A. Friedman, Mathematical Biology Modeling and Analysis, Conference Board of the Mathematical Sciences Reginal Conference Series in Mathematics, 127, American Mathematical Society, Singapore, 2018.

[8]

A. FriedmanB. Hu and C. Xue, Analysis of a mathematical model of ischemic cutaneous wounds, SIAM Journal on Mathematical Analysis, 42 (2010), 2013-2040.  doi: 10.1137/090772630.

[9]

A. FriedmenC.-Y. Kao and R. Leander, On the dynamics of radially symmetric granulomas, Journal of Mathematical Analysis and Applications, 412 (2014), 776-791.  doi: 10.1016/j.jmaa.2013.11.017.

[10]

A. Friedman and X. Lai, Combination therapy for cancer with oncolytic virus and checkpoint inhibitor: A mathematical model, PLoS ONE, 13 (2018), e0192449. 

[11]

A. Friedman and K.-Y. Lam, On the stability of steady states in a granuloma model, Journal of Differential Equations, 256 (2014), 3743-3769.  doi: 10.1016/j.jde.2014.02.019.

[12]

X. Lai and A. Friedman, Combination therapy of cancer with cancer vaccine and immune checkpoint inhibitor: A mathematical model, PLoS ONE, 12 (2017), e0178479.  doi: 10.3934/mbe.2017020.

[13]

J. Lee, A free boundary problem with non local interaction, Mathematical Physics, Analysis and Geometry, 21 (2018), 1-22.  doi: 10.1007/s11040-018-9282-4.

[14]

J. Wu, Stationary solutions of a free boundary problem modeling the growth of tumors with Gibbs-Thomson relation, Journal of Differential Equations, 260 (2016), 5875-5893.  doi: 10.1016/j.jde.2015.12.023.

[15]

J. Wu and F. Zhou, Asymptotic behavior of solutions of a free boundary problem modeling tumor spheroid with Gibbs-Thomson relation, Journal of Differential Equations, 262 (2017), 4907-4930.  doi: 10.1016/j.jde.2017.01.012.

Figure 1.  The profiles of functions $ h(C) $ and $ f(C) $ given by (25) and (27) respectively
Figure 2.  Illustration of the situation where $ R\to0 $ or $ R\to \infty $ in terms of $ \gamma_A $ and $ \gamma_V $. Dashed line represents $ \lambda+\gamma_A\delta = \gamma_V $. Dotted line is defined by $ \gamma_A = \frac{\lambda}{\sqrt{4\frac{\lambda}{K}(1+\delta)-\delta}} = \gamma_A^* $. The solid curve represents $ C^* = C^{**} $ which is given by $ \gamma_V^2+[2(1+\delta)-(\lambda+\gamma_A\delta)]\gamma_V+(1+\delta)\left[1+\delta+\frac{\lambda}{K}-(\lambda+\gamma_A\delta)\right] = 0 $. The pairs $ (C^*,C^{**}) $ exists in the region bounded by the three curves. Here $ K = 2 $, $ \lambda = 2 $, $ \delta = 1 $
Figure 3.  The shape of functions $ f(C) $ and $ h(C) $. (a) The case (40), $ \gamma_A-\lambda<\mu-\gamma_V $. (b) The case (42), $ \gamma_A-\lambda>\mu-\gamma_V $
Figure 4.  Illustration of the situation where $ R\to0 $ or $ R\to \infty $ in terms of $ \gamma_A $ and $ \gamma_V $. Dashed line represents $ \gamma_A+\gamma_V = \lambda+\mu $. Dotted line denotes $ \gamma_A\gamma_V = \frac{1}{4}(\lambda+\mu)^2 $. Dash-doted line represents $ \gamma_V = \mu $. Solid curve represents either $ C^* = C^{**} $ or $ C^*_+ = C^{**} $. The pairs $ (C^*,C^{**}) $ exists in the region below the dashed line, while the pairs $ (C^*_+,C^{**}) $ exists in the region bounded by the dashed line and doted curve. Here $ \lambda = 0.5 $, $ \mu = 2 $
Table 1.  The comparison between $ C^{**} $ and $ C^{*} $ (Fig. 3(a)), $ C^*_\pm $ (Fig. 3(b)). Note that $ C^* $ exists if (40) holds; $ C^*_\pm $ exists if (42) holds; $ C^{**} $ exists if $ \gamma_V<\mu $
$ \gamma_A^2+4\gamma_A\gamma_V>(\lambda+\mu)^2 $ $ \gamma_A^2+4\gamma_A\gamma_V\le(\lambda+\mu)^2 $
$ \lambda> \mu $ $ \lambda \le \mu $ $ \lambda< \mu $ $ \lambda \ge \mu $
$ \lambda\mu>\gamma_A \gamma_V $ $ C^*_-<C^{**} $ $ C^*_-<C^{**} $ $ C^*_-<C^{**} $ $ C^*>C^{**} $
$ C^*_+>C^{**} $
$ C^*>C^{**} $
$ C^*_+>C^{**} $
$ \lambda\mu<\gamma_A \gamma_V $ $ C^*_->C^{**} $ $ C^*<C^{**} $
$ C^*_+<C^{**} $
$ \gamma_A^2+4\gamma_A\gamma_V>(\lambda+\mu)^2 $ $ \gamma_A^2+4\gamma_A\gamma_V\le(\lambda+\mu)^2 $
$ \lambda> \mu $ $ \lambda \le \mu $ $ \lambda< \mu $ $ \lambda \ge \mu $
$ \lambda\mu>\gamma_A \gamma_V $ $ C^*_-<C^{**} $ $ C^*_-<C^{**} $ $ C^*_-<C^{**} $ $ C^*>C^{**} $
$ C^*_+>C^{**} $
$ C^*>C^{**} $
$ C^*_+>C^{**} $
$ \lambda\mu<\gamma_A \gamma_V $ $ C^*_->C^{**} $ $ C^*<C^{**} $
$ C^*_+<C^{**} $
[1]

Yang Zhang. A free boundary problem of the cancer invasion. Discrete and Continuous Dynamical Systems - B, 2022, 27 (3) : 1323-1343. doi: 10.3934/dcdsb.2021092

[2]

Sophia R-J Jang, Hsiu-Chuan Wei. On a mathematical model of tumor-immune system interactions with an oncolytic virus therapy. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3261-3295. doi: 10.3934/dcdsb.2021184

[3]

Avner Friedman, Xiulan Lai. Antagonism and negative side-effects in combination therapy for cancer. Discrete and Continuous Dynamical Systems - B, 2019, 24 (5) : 2237-2250. doi: 10.3934/dcdsb.2019093

[4]

Zejia Wang, Suzhen Xu, Huijuan Song. Stationary solutions of a free boundary problem modeling growth of angiogenesis tumor with inhibitor. Discrete and Continuous Dynamical Systems - B, 2018, 23 (6) : 2593-2605. doi: 10.3934/dcdsb.2018129

[5]

Jian Yang. Asymptotic behavior of solutions for competitive models with a free boundary. Discrete and Continuous Dynamical Systems, 2015, 35 (7) : 3253-3276. doi: 10.3934/dcds.2015.35.3253

[6]

Cameron J. Browne, Sergei S. Pilyugin. Minimizing $\mathcal R_0$ for in-host virus model with periodic combination antiviral therapy. Discrete and Continuous Dynamical Systems - B, 2016, 21 (10) : 3315-3330. doi: 10.3934/dcdsb.2016099

[7]

Junde Wu, Shangbin Cui. Asymptotic behavior of solutions of a free boundary problem modelling the growth of tumors with Stokes equations. Discrete and Continuous Dynamical Systems, 2009, 24 (2) : 625-651. doi: 10.3934/dcds.2009.24.625

[8]

Junde Wu, Shangbin Cui. Asymptotic behavior of solutions for parabolic differential equations with invariance and applications to a free boundary problem modeling tumor growth. Discrete and Continuous Dynamical Systems, 2010, 26 (2) : 737-765. doi: 10.3934/dcds.2010.26.737

[9]

Yuan Wu, Jin Liang, Bei Hu. A free boundary problem for defaultable corporate bond with credit rating migration risk and its asymptotic behavior. Discrete and Continuous Dynamical Systems - B, 2020, 25 (3) : 1043-1058. doi: 10.3934/dcdsb.2019207

[10]

Yuki Kaneko, Hiroshi Matsuzawa, Yoshio Yamada. A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions I : Classification of asymptotic behavior. Discrete and Continuous Dynamical Systems, 2022, 42 (6) : 2719-2745. doi: 10.3934/dcds.2021209

[11]

Harunori Monobe. Behavior of radially symmetric solutions for a free boundary problem related to cell motility. Discrete and Continuous Dynamical Systems - S, 2015, 8 (5) : 989-997. doi: 10.3934/dcdss.2015.8.989

[12]

Chengxia Lei, Yihong Du. Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model. Discrete and Continuous Dynamical Systems - B, 2017, 22 (3) : 895-911. doi: 10.3934/dcdsb.2017045

[13]

Baba Issa Camara, Houda Mokrani, Evans K. Afenya. Mathematical modeling of glioma therapy using oncolytic viruses. Mathematical Biosciences & Engineering, 2013, 10 (3) : 565-578. doi: 10.3934/mbe.2013.10.565

[14]

Elpiniki Nikolopoulou, Steffen E. Eikenberry, Jana L. Gevertz, Yang Kuang. Mathematical modeling of an immune checkpoint inhibitor and its synergy with an immunostimulant. Discrete and Continuous Dynamical Systems - B, 2021, 26 (4) : 2133-2159. doi: 10.3934/dcdsb.2020138

[15]

Shujing Shi, Jicai Huang, Yang Kuang. Global dynamics in a tumor-immune model with an immune checkpoint inhibitor. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 1149-1170. doi: 10.3934/dcdsb.2020157

[16]

Jianjun Paul Tian. The replicability of oncolytic virus: Defining conditions in tumor virotherapy. Mathematical Biosciences & Engineering, 2011, 8 (3) : 841-860. doi: 10.3934/mbe.2011.8.841

[17]

Giovanni Gravina, Giovanni Leoni. On the behavior of the free boundary for a one-phase Bernoulli problem with mixed boundary conditions. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4853-4878. doi: 10.3934/cpaa.2020215

[18]

Joanna R. Wares, Joseph J. Crivelli, Chae-Ok Yun, Il-Kyu Choi, Jana L. Gevertz, Peter S. Kim. Treatment strategies for combining immunostimulatory oncolytic virus therapeutics with dendritic cell injections. Mathematical Biosciences & Engineering, 2015, 12 (6) : 1237-1256. doi: 10.3934/mbe.2015.12.1237

[19]

Toyohiko Aiki. A free boundary problem for an elastic material. Conference Publications, 2007, 2007 (Special) : 10-17. doi: 10.3934/proc.2007.2007.10

[20]

Fujun Zhou, Junde Wu, Shangbin Cui. Existence and asymptotic behavior of solutions to a moving boundary problem modeling the growth of multi-layer tumors. Communications on Pure and Applied Analysis, 2009, 8 (5) : 1669-1688. doi: 10.3934/cpaa.2009.8.1669

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (490)
  • HTML views (362)
  • Cited by (0)

Other articles
by authors

[Back to Top]